Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Can I Take Ambien and Temazepam Together

02/05/2010

Question:

I take temazepam to sleep.  If I can`t sleep, can I take ambien a few hours later? Will I be okay?

Answer:

Insomnia is a very common in modern society with an estimated 1/3 of Americans suffering from insomnia at any one point in time. Fortunately, the majority of cases are short-term and resolve within weeks, rarely requiring prolonged therapy. However, up to 20 million Americans complain of problems with chronic insomnia that may significantly effects their life, so you are not alone.

Insomnia has multiple underlying causes. Identifying the underlying factors that are contributing to insomnia is extremely important to ensure appropriate treatment. Insomnia can usually be divided into two broad categories: trouble falling asleep at the start of the night (also known as sleep onset insomnia) and difficulty staying asleep during the night (also known as sleep maintenance insomnia). Some individuals may experience problems with both.

Factors affecting one’s ability to fall asleep at the start of the night, as you describe, are quite varied and may include one or more of the following; a poor sleep environment (i.e. the bedroom is too noisy, too bright or too warm), learned poor sleep habits (i.e. watching TV to fall asleep), excessive use of stimulants (both medications and common substances such as caffeine and nicotine), certain medications, stress or anxiety, pain, medical conditions that may make it uncomfortable or difficult to breath well when lying down, heartburn, restless legs syndrome (an irresistible need to move the legs when awake at night) and circadian rhythm disturbances (when the body’s biologic rhythms are out of synchrony or delayed). Occasionally some individuals will not have any of these underlying causes contributing to their insomnia and their condition is often labeled as “idiopathic insomnia” or insomnia for which a cause can not be found.

As you can see, insomnia is a complex problem with many potential underlying causes (and often more than one is present). The evaluation of insomnia requires a detailed history to help sort out the important underlying factors that may need to be addressed. This type of evaluation often starts with your primary care physician, but may require the help of specialist in insomnia. Referral to a Sleep Specialist is necessary in some cases.

Most cases of chronic insomnia can be managed without the use of sleep-inducing medications. If a specific cause of the insomnia can be identified, then treatment should be directed at that issue. Often times, behavioral therapy can be very effective for patients whose insomnia is the result of a poor sleep environment, poor sleep habits or psychological conditions. In fact, behavioral therapies have been shown to be as effective, if not more so, than medications to help improve insomnia. Some of the techniques used for behavioral treatment of insomnia include stimulus control therapy and sleep restriction. You should discuss these techniques with a Sleep Specialist if you are interested in trying to get off medication therapy.

Drug therapy is required to manage insomnia for some individuals, though caution should be exercised with long-term use of some medications. Certain sleep agents, such as benzodiazepines (Restoril is a benzodiazepine), are often accompanied by daytime sleepiness, fatigue and problems with tolerance (or losing effectiveness over time). By and large this class of medications is becoming less popular for the management of insomnia, particularly long term insomnia. These side-effects seen with benzodiazepines may be seen less with some of the newer sleep-inducing medications such as zolpidem (Ambien), zaleplon (Sonata), or eszopiclone (Lunesta), though chronic long-term (more than 6-12 months) use of these agents has not been well-studied.

The combination of restoril and ambien is probably not a great idea. They are both sedatives and run of the risk of having an additive effect (or working together to cause significant sedation). This could lead to problems on the night or day after taking this combination. I would advise against this strategy and seeking the help of a Sleep Specialist. It’s possible that there are more effective ways to deal with your problem and it may be possible to get you medication therapy altogether.

To learn more about insomnia or other sleep disorders, please visit the American Academy of Sleep Medicine website. In addition to information, the website contains a list of Sleep Centers across the country so that you may locate one near you. Good luck and here's to good sleep!

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Dennis   Auckley, MD Dennis Auckley, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University